An excessive level of corticosteroids may cause Cushing's disease. When a pet is on long-term, high doses of glucocorticoids, there is an increased risk that it will develop a condition called iatrogenic (medication induced) Cushing's disease. The clinical signs of Cushing's disease include increased thirst and urination, an increase in UTI's and skin and ear infections, a "pot-bellied" appearance, thinning skin and hair loss. In the treatment of some diseases, the risk of iatrogenic Cushing's disease is unavoidable. To minimize this risk, corticosteroid doses are tapered down over time, or several different drugs may be used in combination.
Dexamethasone might lower the threshold at which a patient would suffer a seizure , mood alterations, changes in behavior , and their response to pyrogens. It might also stimulate the recipients appetite . High doses can be teratogenic, or dangerous to babies in utero. Polyuria, polydipsia, and polyphagia are all common side effects. Thinning of skin, bilateral symmetrical alopecia, muscle atrophy, panting, vomiting, diarrhea , hemorrhagic gastroenteritis, elevated liver enzymes, GI ulceration, pancreatitis, lipidemia, worsening of diabetes, depression, lethargy, and aggression are also possible side effects. Wounds may heal slower, and risk of infection increases when taking dexamethasone. An overdose can cause fluid retention, potassium loss, and weight gain .
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.